Utah, 2006

Winter Storm and High Wind in Utah, February 28, 2006

February 28, 2006 · NWS SLC · 5 events in 5 counties and zones

3 high wind, 2 winter storm, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 27, 9:15 PM MST, 5 hours 45 minutes earlier.

Area forecast discussion, Feb 27, 9:15 PM MST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
915 PM MST MON FEB 27 2006

.SYNOPSIS...A MILD AND STRONG SOUTHWEST FLOW AHEAD OF A LOW IN THE
EASTERN PACIFIC WILL REMAIN OVER UTAH THROUGH TUESDAY. THE LOW WILL
MOVE INLAND TUESDAY...WITH THE ASSOCIATED COLD FRONT MOVING INTO UTAH
TUESDAY AFTERNOON. WEAK HIGH PRESSURE WILL SETTLE OVER THE AREA
WEDNESDAY.

&&

.DISCUSSION...UPPER TROUGH SQUARELY ALONG 130W THIS EVENING STILL ON
TRACK TO REACH COAST EARLY TUESDAY...THEN WEAKEN AND LIFT NE THROUGH
THE GREAT BASIN LATE TUESDAY/TUESDAY NIGHT.

WINDS WILL BE THE MAIN ISSUE OVER THE NEXT 18-24 HOURS...ESPECIALLY
FOR THE WRN ZONES AND ACROSS THE MOUNTAINS.  INCREASING SW FLOW NEAR
700 MB AHEAD OF THE APPROACHING TROUGH COMBINED WITH A FAVORABLE
SURFACE GRADIENT WILL BRING FAIRLY STRONG SOUTH WINDS OVERNIGHT
THROUGH AT LEAST EARLY TUESDAY AFTERNOON. SOME CONCERN ABOUT STRONG
GUSTS WRN VALLEYS TONIGHT AS VIRGA OR LIGHT SHOWERS MAY DRAG THE LOW-
LEVEL JET TO THE SURFACE.  FOR NOW NOT PLANNING ON ANY WIND
HIGHLIGHTS...AND WILL LET THE FORECAST WORDING SUFFICE.

AGREE WITH THE VARIOUS MODEL SOLUTIONS THAT A NUMBER OF WEAK
SHORTWAVES WILL EJECT OUT AHEAD OF THE MAIN...BUT DECAYING TROUGH
TONIGHT THROUGH TUESDAY MORNING.  STILL APPEARS THAT THE BEST
THREAT FOR PRECIP WILL COME FROM ABOUT MIDAFTERNOON WITH THE ARRIVAL
OF THE SURFACE...THROUGH THE EVENING HOURS AS THE MID-LEVEL COLD
POOL MOVES INTO THE REGION. PRECIP SHOULD GRADUALLY DISSIPATE AFTER
MIDNIGHT AS THERMAL ADVECTION WANES AND THE REMNANT OF THE TROUGH
SLIDES OFF TO THE EAST.

THE PATTERN OVER THE ERN PACIFIC/WRN CONUS RELOADS FOR THE END OF
THE WEEK AS THE NEXT COLD TROUGH DROPS S-SE OUT OF THE GULF OF
ALASKA. SHORTWAVE RIDGE OVER THE AREA WEDNESDAY WILL BE REPLACED BY
AN INCREASINGLY STRONG SW FLOW ALOFT THURSDAY/THURSDAY NIGHT. TEMPS
SHOULD BOUNCE BACK A BIT FROM THEIR POST-FRONTAL READINGS OF
WEDNESDAY. BEST THREAT FOR THE NEXT ROUND OF PRECIP SHOULD BE FROM
FRIDAY AFTERNOON THROUGH AT LEAST SATURDAY MORNING.

NO UPDATE PLANNED FOR THE AFTERNOON PACKAGE THIS EVENING.

&&

.AVIATION...AIRMASS OVER KSLC SITE SHOULD REMAIN FAIRLY WELL MIXED
OVERNIGHT. AS SUCH NOT LOOKING FOR LLWS TO BE OF ANY MAJOR CONCERN
TONIGHT OR EARLY TUESDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

CONGER
Hazardous weather outlook, Feb 27, 6:10 AM MST, 20 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
610 AM MST MON FEB 27 2006

UTZ001>021-WYZ021-281400-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-CENTRAL AND SOUTHWEST
MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE POWELL-GREAT SALT LAKE
DESERT AND MOUNTAINS-HENRY MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE
AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH
CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-SOUTHWEST WYOMING-
UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-WASATCH
MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH
PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN
UINTA MOUNTAINS-
610 AM MST MON FEB 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH AND FOR EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY AND TONIGHT

A MILD SOUTHWEST FLOW WILL BE OVER THE AREA THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE THROUGH UTAH TUESDAY EVENING. AHEAD OF THE
FRONT...STRONG SOUTH WINDS WILL DEVELOP TUESDAY OVER THE MOUNTAINS
AND WESTERN VALLEYS OF UTAH. RAIN AND SNOW WILL ACCOMPANY THE FRONT
ACROSS THE AREA TUESDAY NIGHT AND WEDNESDAY MORNING.

THE NEXT PACIFIC STORM WILL FOLLOW FOR THE END OF THE WEEK. RAIN AND
SNOW WILL DEVELOP ACROSS WESTERN AND NORTHERN UTAH BY LATE FRIDAY
AND MAY CONTINUE THROUGH SATURDAY.

Event by event

3 high wind, 2 winter storm. Local standard time, as filed.

High Wind, W Salt Lake T X W/E Toole T X E

When
February 28, 3:00 AM MST to 6:00 AM MST
Where
W Salt Lake T X W/E Toole T X E forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

From Tooele spotter

High Wind, C W Box Elder/C W Xe Toole/X W Salt Lake/X Nw Utah

When
February 28, 3:20 AM MST to 9:00 AM MST
Where
C W Box Elder/C W Xe Toole/X W Salt Lake/X Nw Utah forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

English Villiage, Dugway

High Wind, Millard T X E/Juab T X E

When
February 28, 3:20 AM MST to 6:00 AM MST
Where
Millard T X E/Juab T X E forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC

40 mph sustained for 4 hrs at Fish Springs and Simpson

Winter Storm, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder

When
February 28, 3:30 AM MST to 2:00 PM MST
Where
Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Tony Grove 8" in 12h. 80mph wind gusts at Snowbasin

Winter Storm, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
February 28, 3:30 AM MST to 4:00 PM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

5" in 12h at UDOT sensor. NUmerous 75mph reports including Mt Baldy, Snowbird and Thaynes Canyon

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489525, 5489528, 5489529, 5489526, 5489527.